Latuda

The second anti-psychotic my doctor prescribed for me is Latuda. She must be using it off-label for bipolar because the manufacturer website makes no mention of bipolar, only schizophrenia. The nice thing about it is that it doesn’t have the same weight gain effects as other atypical antipsychotics. The downside, for me, is the nausea.

I’ve been taking it on and off for about 3 weeks. Sometimes off because it does make me very sick to my stomach. However, it does wonders for stability. It stopped the Ultradian cycling cold. It’s kept me stable. And until tonight, I’ve been able to handle the nausea.

Tonight it made me violently ill. It wasn’t dinner because DH was fine. No, it didn’t start until I took the Latuda. I was sicker that I had ever been on it before. Previously, it had gone almost to the point of dry heaves. Tonight it went further. No, it was not pretty. DH was most wonderful for cleaning up after me.

Now it’s 4 am, my stomach hurts, my anxiety is through the roof (even though I’ve tried shoving a little klonopin down there) and I can’t sleep. I think I’ve had about 1 hour of sleep tonight. Between the anxiety and my stomach, I just can’t get any rest. Even after a hand full of crackers, some lukewarm water, and a sip of milk, my stomach still feels horrible. My body does not want this stuff in it.

Even though this may be TMI, I felt I had to share it with you in case your doctor ever decides to try Latuda on you. I hope you don’t have the same reaction. But if you so start feeling nauseous, keep an eye on it. Talk to your doctor. Don’t just stop it without your doctor’s consent, nor continue it because you think it will get better or you can “handle it”. It may be more than a simple nausea side effect.

4 am

It’s 4am and I’m blogging.  I’m blogging because I can’t sleep.  Why can’t I sleep? No clue.  Well, maybe I have a cue, but it’s a bit tenuous.

I suspect it has something to do with Geodon.  Geodon must be taken with food.  Apparently it doesn’t work right unless you take it with a meal that contains at least 500 calories.  Granted, I can reach 500 calories with two candy bars, but that doesn’t appear to be the correct method.  The correct method would be 500 calories worth of steak, potatoes & vegetables.

But maybe I don’t always each the right kind of 500 calories because Geodon affects me differently on different days.  Some days it makes me loopy and I can’t think after about 2 hours. Other times it does nothing.  Like tonight.  I took my Lyrica, nothing. Geodon, nothing. Klonipin, nothing.  Nothing put me to sleep.  (Although I have to admit this second bit of Klonipin seems to be helping. Don’t worry, it’s shrink-approved.)

If this lack of Geodon side effects is really related to the right kind of food eaten, then probably it is also related to how you take it.  Be sure and take it right after you have finished eating, not just before you eat, nor 30 minutes after you have eaten.  It doesn’t matter if you are still full, you will need more food.  But at that point, it’s really just too late.

So here I find myself, blogging at 4am.  Oops, make that 5am.

Hmm, I think I’ll try that sleep thing again.

© Manic Monday (manicmonday123). Unauthorized use and/or duplication of this material without express and written permission from this blog’s author and/or owner is strictly prohibited. Excerpts and links may be used, provided that full and clear credit is given to Manic Monday (manicmonday123) with appropriate and specific direction to the original content.

To dose or not to dose?

To dose or not to dose, that is the question.

I saw the neurologist again today.  Since I was having such a difficult time with the Neurotin, he asked if I would be willing to try Lyrica.  The side effects are similar, but it may not affect me as badly as the Neurontin did.  So I am going to try it, but I don’t know if I have high hopes.

I’d told him that the Neurontin made me depressed and that I was still suffering.  He said that because Neurontin is a short term medication (it only lasts 4-6 hours), I should no longer be affected by the depression side effect because I had stopped it last week.  Great.  So how do you explain this depression?

I’ve often wondered what actually triggers a manic or depressive episode.  We often say stress – but is there more to it than that?  Perhaps stress just makes us vulnerable to the one incident or event that triggers the spiral.  For example, could it be that the Neurontin started the depression and that even though I’m no longer taking it (thus no longer subject to that particular side effect) it is too late to fight this oncoming storm?  Did the drug start the ball rolling down a hill and I am incapable of stopping it? If I was a normal person, would I no longer be depressed because the medication is out of my system?

Side effects, drug interactions, body chemistry – together they build a house of cards that is in a tenuous equilibrium.  The more medication that I add to the mix, the more complicated the structure becomes.  So the real question is: to dose or not to dose?  Which is the greater evil: the medication or the illness?  How do we chose?

 

© Manic Monday (manicmonday123). Unauthorized use and/or duplication of this material without express and written permission from this blog’s author and/or owner is strictly prohibited. Excerpts and links may be used, provided that full and clear credit is given to Manic Monday (manicmonday123) with appropriate and specific direction to the original content.